Minnesota, 2005

Blizzard in Minnesota, January 21 to 22, 2005

January 21 to 22, 2005 · NWS ABR · 2 events in 2 counties and zones

Strong north winds gusting over 50 mph caused widespread blizzard conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Strong north winds gusting over 50 mph caused widespread blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 21, 2:45 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 21, 2:45 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
245 PM CST FRI JAN 21 2005

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.
COUPLE OF CHALLENGES IN THE NEAR TERM. 1ST IS GETTING HANDLE ON
CURRENT SITN...TIMING OF ENDING PCPN AND ONSET OF WINDS. SECOND
ISSUE IS TEMPS FOR SUNDAY AND MONDAY AS STRONG WAA PATTERN RETURNS
TO CWA.

FOR TONIGHT...NEXT 5H WAVE DROPPING SOUTH INTO NRN PLAINS WILL BE
SOUTH AND EAST OF CWA BY 12Z SATURDAY. CURRENT PCPN TREND IS
DECREASING...WITH ONLY SCATTERED ECHOS NOW SLIDING SE OUT OF NODAK.
MAIN AREA OF IMPACT WILL STILL BE I-29 CORRIDOR AREA. CALLS PLACED
REPORTED A MIXTURE OF SNOW OR FREEZING RAIN...WITH AN INCH OR LESS
OF NEW SNOW ACCUMS. WILL DOWNGRADE WINTER STORM WARNING TO WINTER WX
ADVRY THRU 06Z. FOR REMAINDER OF CWA...WINDS BECOME AN ISSUE.
CURRENTLY MSAS SHOWING 8MB/3HR PRES RISE IN WRN NODAK...AND EXPECT
THIS TO PUSH INTO CWA THIS EVENING. WITH GOOD LINKAGE ALOFT...EXPECT
MO RIVER COUNTIES TO REACH HI WIND WARN CRITERIA THIS EVENING...WITH
REST OF CWA EASILY INTO WND ADVRY RANGE. THOUGHTS TURN TO AREAS OF
BLSN...BUT ANY SNOWCOVER SHOULD BE CRUSTED OVER DUE TO ALL THE FZRA
RECEIVED.

SATURDAY LOOKS TO BE DRY AND COLD WITH ARCTIC HIGH DROPPING IN. GFS
A BIT COLDER WITH 85H TEMPS THAN ETA...BUT ETA SEEMED TO INITIALIZE
85H TEMPS BETTER AT 12Z THIS MORNING. WITH STRONG SUBSIDENCE...WENT
SUNNY/MOSUNNY SKIES FOR SATURDAY.

STRONG WAA PATTERN RETURNS BY 00Z SUNDAY. AT 18Z SATURDAY KABR HAS A
TEMP AROUND -14 C...THEN WARMS TO +9 C BY 18Z SUNDAY. WITH DRY
ATMOS...SHOULD ONLY BE SOME MID CLOUD ASSOCIATED WITH WARM FROPA
SATURDAY NIGHT/SUNDAY MORNING. A MINOR TROF PASSES NORTH OF
CWA...WITH TAIL JUST CLIPPING NERN CWA BY 00Z MONDAY. THIS IS ENOUGH
TO BRING NEUTRAL/CAA BACK TO NERN CWA. AGAIN...ONLY A FEW MID CLOUD
EXPECTED WITH TROF PASSAGE. TEMPS MONDAY STILL APPEAR TO BE PLEASANT
AND ABOVE NORMAL FOR MID JANUARY IN SODAK.

.LONG TERM...TUESDAY THROUGH FRIDAY
NOT MANY MODIFICATIONS MADE TO THE EXTENDED FORECAST AS MODELS
CONTINUE WITH DRY AND WARM PATTERN. UPPER WAVE/SURFACE LOW ON
TUESDAY WILL TRAVERSE THE SOUTHERN PRAIRIE PROVINCES WITH WARM AIR
IN PLACE OVER THE NORTHERN PLAINS. HIGHS ON ON TUESDAY WILL BE
MOSTLY IN THE 40S...BUT MAY NEED TO BE BUMPED UP A TAD AS TUESDAY
APPROACHES AND MORE CERTAINTY EXISTS. SLIGHTLY COOLER AIR WILL MOVE
IN BEHIND DEPARTING LOW FOR WEDNESDAY...BUT TEMPS WILL REMAIN ABOVE
AVERAGE NONETHELESS. SURFACE HIGH SHIFTS EAST FOR THURSDAY WITH
SOUTHERLY WINDS RETURNING TO THE REGION. THE NEXT SYSTEM ON THE
HORIZON IS SET FOR THURSDAY NIGHT AND FRIDAY. A COLD FRONT PUSHES
THROUGH THE FORECAST AREA THURSDAY NIGHT WITH UPPER TROUGH PUSHING
SOUTHEAST ACROSS THE AREA LATE THURSDAY NIGHT/EARLY FRIDAY MORNING.
DID NOT INTRODUCE POPS/WEATHER WITH THIS SYSTEM YET...WILL GIVE
MODELS ONE MORE RUN.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY ROBERTS/GRANT/DEUEL THRU 06Z.
  ...HIGH WIND WARNING MO RIVER COUNTIES THRU 12Z SATURDAY.
  ...WIND ADVISORY REMAINDER OF CWA THRU 12Z SATURDAY.
MN...WINTER WEATHER ADVRY BIG STONE/TRAVERSE THRU 06Z.
  ...WIND ADVISORY BIG STONE/TRAVERSE 06Z-12Z SATURDAY.
&&

HINTZ/KNUTSVIG
Hazardous weather outlook, Jan 21, 5:27 AM CST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
527 AM CST FRI JAN 21 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221126-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
527 AM CST FRI JAN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN...ICE PELLETS...SNOW...ALL BROUGHT TO YOU IN PART TODAY
AND THIS EVENING BY A LOW PRESSURE SYSTEM MOVING ACROSS THE NORTHERN
TIER STATESS. THEN THIS SAME SYSTEM WILL TURN THINGS AROUND AND
INTRODUCE A BLAST OF COLD ARCTIC AIR TONIGHT WHICH WILL CAUSE WIND
ADVISORY CRITERIA TO BE MET...25 TO 35 MPH SUSTAINED OR INSTANTANEOUS
GUSTS TO 45 MPH OR HIGHER. WIND CHILLS WILL LIKELY FLIRT WITH
ADVISORY CRITERIA AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Big Stone

When
January 21, 7:00 PM CST to January 22, 3:00 AM CST
Where
Big Stone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Blizzard, Traverse

When
January 21, 7:00 PM CST to January 22, 3:00 AM CST
Where
Traverse forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438924, 5438925.